Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


PARVO REACURANCE?
Apr 9, 2005

Dear Dr. Frascino Can you please help me ? I am HIV pos for about 15 years now.

About 4 years ago I started to become tired, pail , felt like hell I was tested, and I was anemic I was given a transfusion . it helped for about week but I became sick again, so this process continued ,a transfusion a week every week for almost a year. The Doctors said it was aids related or the med's .

My mom who has always been my advocate researched on the web and found Parvo to match my symptoms the Dr. tested me and it WAS positive for Parvo . The cure she found was gama iv push very slow three ivs over a short period of time

I was given only ONE and it was NOT done slow. I ended up in the hospital with a headache and vomiting like you would not believe

For the last three years now I have been suffering with server join muscle pain I am week and my color is pale /green it is getting worse I am becoming a cripple I have been REtested for Parvo again but the tests are coming up negative .(it was a D.N.A. test)

I don't care what the test comes up I know my body and I have NEVER felt the same . is this because I did not get three doses of gama ? this is a quality of life issue, I am really in pain here

my t cells are at 480 the highest in years and am undetectable

I thank you in advance for any information that you may have

BRIAN

Response from Dr. Frascino

Hello Brian,

Infection with parvovirus B19 is very common. In fact, about 60% of adults worldwide have parvo B19 antibody in their bloodstream, which indicates past infection with that virus and immunity to it.

Parvovirus can cause a variety of clinical conditions, most of which are mild and self-limited. However, parvovirus B19 can be an opportunistic infection in people who are immunodeficient, including those with severe HIV disease. In that case, the impaired immune system is not able to fight off parvovirus. Consequently, instead of a self-limited, relatively mild condition, an immunosuppressed individual could have a persistent parvovirus B19 infection. This can lead to a condition known as red-cell aplasia with severe anemia. It is most effectively treated with intravenous gammaglobulin (IgIV), which is a good source of neutralizing antibodies. Relapses in patients with AIDS or other conditions associated with severe immunodeficiency are common, but respond well to repeated doses of IgIV.

Parvovirus can cause symmetrical joint problems (swelling and stiffness). This is seen most frequently in women and involves the small joints of the hands and feet primarily. This can evolve into a rather persistent arthritis, which can last for several years.

Regarding treatment, as mentioned above, most parvovirus infections are benign and self-limited and require no treatment other than symptomatic relief. Patients with joint pain and inflammation usually respond to nonsteroidal anti-inflammatory drugs. Persistent or highly symptomatic parvovirus B19 infection can be treated with intravenous immune globulin (IgIV), which, although not curative, is often dramatically effective. Without additional information, I cannot determine if your current problem is parvovirus-related or not. Your physician should be able to monitor your response to IgIV by following your reticulocyte count and measuring the parvovirus B19 DNA viral load. IgIV, which is administered too quickly, can lead to side effects, such as the ones you describe. The number of infusions is not as important as the total dose given. I suggest you discuss your concerns with your HIV specialist. Are you still anemic? And if so, why? What is the cause of your joint and muscle pain and weakness? If he cannot determine the cause, he should refer you to an HIV-knowledgeable rheumatologist for further evaluation.

Good luck.

Dr. Bob


Previous
Thought I Was Prepared.....Not!
Next
Stress & Disability

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement